Discontinuance of Treatment
After the continuation period, somatic therapy is usually discon-tinued in the patient with a single episode of major depression. Before discontinuing, however, it is important to remember that depression is often a lifelong disease with a chronic course. One should always weigh the benefits of discontinuance against the risks of recurrent depression.
In the past, a distinction between exogenous and endog-enous depression was used to predict the risk of recurrence. Infer-ences about etiology, however, are not an accurate predictor of recurrence. More useful information are the age of onset during the initial episode and the number of episodes. Patients with a sin-gle episode of acute depression, who have an onset before age 50 years, are the best candidates for discontinuance (Greden, 1993).
For the TCAs, the usual strategy is to taper the medications at a rate of 25 to 50 mg/day every 2 to 3 days. Too rapid a discon-tinuation may produce symptoms of cholinergic “rebound” or supersensitivity. Such a rebound includes severe gastrointestinal symptoms (nausea, vomiting and cramping), other signs of auto-nomic hyperactivity (diaphoresis, anxiety, agitation, headaches) and insomnia (often with vivid nightmares). In severe cases, a full delirium may result. Cholinergic rebound may occur as early as 48 hours or as late as 2 weeks after discontinuation. These symptoms may account for some cases of presumed early relapse from antidepressant discontinuation.
MAOIs may also have a withdrawal syndrome, including symptoms of psychosis, on abrupt withdrawal; however, this syn-drome is rarer than that seen with TCAs.
Fluoxetine has a long half-life, and abrupt discontinuation should be permissible. Sertraline, citalopram and paroxetine, with shorter half-lives of around a day, may require a 7- to 10-day taper. With the shorter-acting agents, a withdrawal syndrome in-cluding symptoms of fatigue, insomnia, abdominal distress and influenza-like symptoms have been reported when they are too abruptly discontinued. The same may be true for venlafaxine.
Some investigators question current tapering schedules, which are based on pharmacokinetic rather than pharmacody-namic (i.e., receptor) effects. Given an antidepressant’s long-term effects, they suggest that receptors will “need” more time to readjust to a new medication-free environment. Greden (1993), for instance, recommended a one-fourth reduction in dose every third month for tricyclic medication. For fluoxetine, he recom-mended slowly increasing the dosing interval: from daily to every other day for 3 months, then every third day for 3 months. After 3 months of dosing every 3 days, he recommended switch-ing to a liquid form to permit 25% dose reductions each quarter year. Obviously, such a strategy would dramatically increase the taper period from several weeks to approximately a year. It will be interesting to see whether studies support the contention that extended tapers are more likely to prevent recurrence.
On discontinuance, the goal is to enable early intervention should symptoms recur. A first episode of depression has a high risk of recurrence, and the risk of recurrence is even higher in pa-tients who show only partial response to medication. The patient should be educated to recognize symptoms of depression. The patient’s own history suggests which symptoms were prodromal to the patient’s full depressive episode.